As a coach it is important to know when someone is sick. They should be reducing their volume and going easy only. They should increase their rest time and respect the bodies need for recovery. It they have been to the doctor and perscribed an antibiotic, they have now crossed over into an area where "Shit is going to happen!"
Firstly the doctor perscribing the medicine when asked by the athlete if they should do anything different while on the drug should be informed of its potential to devestate the body, this is usually not discussed. Then the pharmacy should cover the issues as well. The athlete should speak up and say they are "an athlete". This is usually a problem as most people who train for an event like Triathlon think athletes are people who win triathlons, not so, you are an athlete, you train for an event, it is your right to be called an athlete and it also allows your doctor and pharmacist to correctly handle your needs, chances are they will miss this as well.
So now you are handed a sheet of paper which you look at and fold up for in case your throat closes later you can look up the side effects. This is a bad approach, most people who have taken drugs before figure no problem it is the same stuff. Take time to look after your health, you need to be proactive, your life is in your hands, your Doctor, your Pharmacist, your Coach are there to assist you to make choices, ultimately you make the choice in the end that you have to live with, so take the time to inform yourself.
I looked up Cipro on line to see what it has and under side effects, it doesn't mention tendonitis or tendon rupture, you would think it would be there. They have a different page called warning, if you need to provide a warning the information should also be under side effects, it is caused by the drug it should be there as well. The warning is meant to be the highest priority, but some people go straight to side effects and miss the important warning.
WARNING: This medication may rarely cause tendon damage (e.g., tendonitis, tendon rupture) during or after treatment. Your risk for tendon problems is greater if you are over 60 years of age, if you are taking corticosteroids (such as prednisone), or if you have a kidney, heart or lung transplant. Stop exercising, rest, and seek immediate medical attention if you develop joint/muscle/tendon pain or swelling.
This warning was just copy and pasted off of www.medicinenet.com if you want more information on the drug, please refer to this site. There are as always in the US class action suits going on for damages, there are a few regarding this issue, and I am afraid their claim of over 60 year of age is incorrect, it can happen to you.
The drug softens the tissue of people who take it. Add athletics to that and someone who is training regularly, this is a recipe for disaster. The idea of tendon rupture means surgery. Tendonitis and tears happen as well. This is one of the things that can happen, but it is specific to athletes, so it bears mentioning, do not race on antibiotics, do not do hard training, or maybe give up the training and resume light duties for 10 days after the drug is no longer being taken, you may take many weeks for your body to restore from the drugs effects.
Here are some links on the warnings.
If you aren't on antibiotics, keep up the swimming, biking and running!